Alert archive / Ohio / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 104, NWS Charleston, WV

June 10, 2008Jackson County, Vinton County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at Jun 10, 2008, 2:32 AM EDT for Jackson County, Vinton County, Ohio. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2008, 2:32 AM EDT (06:32 UTC)
Expired
Jun 10, 2008, 3:15 AM EDT
In force
43 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

Counties Jackson County, OH, Vinton County, OH

The radar

The Cincinnati radar (KILN), 104 km from the middle of the area, began a volume at 06:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 2:49 AM EDTTSTM WND DMGJackson, OHSIDING TORN FROM HOUSE. LARGE BRANCHES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 6.5 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2008-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 736 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2008-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
736 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1829 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 100632
SVRRLX
OHC079-163-100715-
/O.NEW.KRLX.SV.W.0104.080610T0632Z-080610T0715Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
232 AM EDT TUE JUN 10 2008

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN JACKSON COUNTY IN SOUTHEAST OHIO...
  THIS INCLUDES THE CITIES OF...WELLSTON...JACKSON...
  VINTON COUNTY IN SOUTHEAST OHIO...
  THIS INCLUDES THE CITIES OF...MCARTHUR...LAKE HOPE STATE PARK...

* UNTIL 315 AM EDT

* AT 227 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10
  MILES NORTHWEST OF JACKSON...AND MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  9 MILES NORTHWEST OF MCARTHUR BY 245 AM EDT...

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3913 8280 3917 8277 3934 8276 3936 8274
      3937 8253 3940 8251 3940 8235 3937 8230
      3924 8240 3883 8270 3884 8276 3893 8277
      3894 8282 3897 8282
TIME...MOT...LOC 0632Z 214DEG 39KT 3918 8274

$$

25
2 follow-up statements
000 
WWUS51 KRLX 100703
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
303 AM EDT TUE JUN 10 2008

OHC079-163-100715-
/O.CON.KRLX.SV.W.0104.000000T0000Z-080610T0715Z/
VINTON OH-JACKSON OH-
303 AM EDT TUE JUN 10 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM EDT
FOR EXTREME NORTH CENTRAL JACKSON AND VINTON COUNTIES IN SOUTHEAST
OHIO...

AT 258 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR CREOLA...OR ABOUT NEAR MCARTHUR...MOVING NORTHEAST AT 40
MPH.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3933 8271 3935 8267 3937 8253 3940 8251
      3939 8245 3940 8234 3937 8230 3914 8249
      3920 8277
TIME...MOT...LOC 0703Z 224DEG 52KT 3934 8239

$$

25
000 
WWUS51 KRLX 100713
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
312 AM EDT TUE JUN 10 2008

OHC079-163-100722-
/O.EXP.KRLX.SV.W.0104.000000T0000Z-080610T0715Z/
VINTON OH-JACKSON OH-
312 AM EDT TUE JUN 10 2008

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTH CENTRAL JACKSON
AND VINTON COUNTIES IN SOUTHEAST OHIO EXPIRES AT 315 AM EDT...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE 
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. 

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3933 8271 3935 8267 3937 8253 3940 8251
      3939 8245 3940 8234 3937 8230 3914 8249
      3920 8277
TIME...MOT...LOC 0712Z 224DEG 52KT 3943 8227

$$

25

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 1:51 AM EDT, 41 minutes earlier.

Area forecast discussion, Jun 10, 1:51 AM EDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
151 AM EDT TUE JUN 10 2008

.SYNOPSIS...
HIGH PRESSURE PULLS EAST TONIGHT.  A COLD FRONT PASSES ON
TUESDAY...BRINGING SHOWERS AND STORMS. HIGH PRESSURE RETURNS BY
WEDNESDAY. THE NEXT FRONT APPROACHES BY THE END OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
WILL UPDATE FORECAST TO BETTER REFLECT CLEAR SKIES THIS EVENING IN
THE NORTH...AND MORE CLOUDS AND TRWS IN THE FAR SOUTH DURING THE
EARLY EVENING HOURS.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH THURSDAY NIGHT/...
BOTH THE 12 NAM AND GFS MODELS PUSHING FRONT FURTHER TO THE EAST
A LITTLE FASTER TUESDAY NIGHT...WITH MID LEVEL DRY AIR ADVECTION.
HAVE TRANSITIONED DRYING TREND FURTHER TO THE EAST AND REDUCED
POPS SLIGHTLY FOR THE OVERNIGHT HOURS. 5H RIDGE STARTS TO BUILD
ACROSS THE SE US WED. RIDGING WILL BE WEAKER THIS TIME BUT SOME
MOISTURE CREEPS NORTH IN RETURN FLOW BY THURSDAY...TOUCHING OUR
SOUTHERN ZONES. KEPT MENTION OF ISOLD DIURNAL POPS FOR
MOUNTAINS... ESPECIALLY IN THE S. FOR TEMPS KEPT CLOSE TO MAV
VALUES.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
NORTHERN STREAM TAKES DIP TOWARDS THE SOUTH IN THE EXTENDED
PERIOD...SUGGESTING A MORE PROGRESSIVE PATTERN FOR THE OHIO VALLEY.
5H TROUGH AND COLD FRONT CROSS AREA DURING THE DAY ON SATURDAY.
GFS MAY BE TRENDING A LITTLE FAST WITH THIS FEATURE. PER HPC
GUIDANCE HAVE LEANED CLOSER TO THE ECMWF. DEEP SOUTHERLY FLOW WILL
BE AVAILABLE AHEAD OF THIS FEATURE FRIDAY WITH THE DIGGING
TROUGH...THUS KEPT POPS IN THE FORECAST.

SFC HIGH PRESSURE NUDGES INTO OHIO VALLEY SUNDAY MORNING WITH DRY
TRENDS CONTINUING OR THE REMAINDER OF THE EXTENDED PERIOD.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
KEKN AS IS COMMON WILL BE IN IFR FOR MOST OF TIME THROUGH 12Z.
HOWEVER...KCRW AND POSSIBLY KCKB WILL LIKELY BE JOINING KEKN WITH
IFR OR WORSE THANKS TO MOISTURE FROM A THUNDERSTORM THAT MOVED
THROUGH EARLIER IN THE EVENING /HEAVIER AT KCRW...MUCH LIGHTER
NEAR KCKB/. DURING THE DAY...FRONT WILL MOVE WEST TO EAST WITH
POTENTIALLY GUSTY THUNDERSTORMS AND ASSOCIATED BRIEF IFR DURING
14Z-21Z TIME PERIOD. IN WAKE OF FRONT...GOOD FOG AND/OR LOW
STRATUS FORMATION LIKELY DEPENDING ON HOW QUICKLY THE SKY CLEARS
OUT...AND HOW MUCH RAIN WE GET. RIGHT NOW FIGURING ON DEGRADATION
TO AT LEAST MVFR BY 06Z WEDNESDAY...BUT ON THE WAY TO IFR OR WORSE
FOR MOST SITES.

AVIATION OUTLOOK /AFTER 06Z WEDNESDAY/...SIGNIFICANT FOG AND/OR
LOW STRATUS FORMATION POSSIBLE EARLY WEDNESDAY MORNING IN WAKE OF
FRONT...ESPECIALLY FOR AREAS THAT RECEIVE RAINFALL. KEKN LIKELY TO
REPEAT IFR OR WORSE FOG LATE WEDNESDAY NIGHT.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...KMC/CL
NEAR TERM...RPY
SHORT TERM...KMC
LONG TERM...KMC
AVIATION...MDP
Hazardous weather outlook, Jun 9, 4:05 AM EDT, 22 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
405 AM EDT MON JUN 9 2008

VAZ003-004-WVZ024-025-033>035-100815-
DICKENSON-BUCHANAN-MINGO-LOGAN-MCDOWELL-WYOMING-RALEIGH-
405 AM EDT MON JUN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-026>032-
036>040-046-047-100815-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
405 AM EDT MON JUN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL SWEEP THROUGH THE AREA TUESDAY AFTERNOON AND
EVENING...ACCOMPANIED BY SCATTERED THUNDERSTORMS. THERE IS A
SLIGHT RISK THAT SOME OF THE STORMS COULD BECOME SEVERE...WITH
DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 9, 11:08 PM EDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1108 PM EDT MON JUN 9 2008

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1102 PM     HAIL             DUNBAR                  38.38N 81.75W
06/09/2008  U0.50 INCH       KANAWHA            WV   PUBLIC

            EVENT OCCURRED BETWEEN
            1047 PM 06/09/2008 AND 1102 PM 06/09/2008

&&

NNNN
Local storm report, Jun 9, 11:14 PM EDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1114 PM EDT MON JUN 9 2008

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1055 PM     HAIL             CHARLESTON              38.33N 81.75W
06/09/2008  U0.75 INCH       KANAWHA            WV   PUBLIC

&&

NNNN
Local storm report, Jun 9, 11:19 PM EDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1119 PM EDT MON JUN 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 PM     TSTM WND DMG     SOUTH CHARLESTON        38.36N 81.71W
06/09/2008                   KANAWHA            WV   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN AT DAVIS CREEK.

&&

RYOUNG
Special weather statement, Jun 9, 11:34 PM EDT, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1134 PM EDT MON JUN 9 2008

WVZ016-018-027>029-037-100415-
BRAXTON WV-ROANE WV-CALHOUN WV-GILMER WV-CLAY WV-NICHOLAS WV-
1134 PM EDT MON JUN 9 2008

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 1134 PM EDT...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM
SOUTHEASTERN ROANE COUNTY TO WEST CENTRAL NICHOLAS COUNTY...MOVING
NORTHEAST AT 35 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS LINE OF STORMS
  INCLUDE... SERVIA...STRANGE CREEK...EXCHANGE...WILSIE...FRAMETOWN
  AND SHOCK.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS
STORM. EXPECT FREQUENT LIGHTNING IN THE PATH OF THIS STORM. IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY
LIGHTNING. GO TO A SAFE PLACE IMMEDIATELY.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

15
Local storm report, Jun 9, 11:36 PM EDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1136 PM EDT MON JUN 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     HAIL             5 SE ALUM CREEK         38.24N 81.74W
06/09/2008  E0.88 INCH       KANAWHA            WV   PUBLIC

1103 PM     TSTM WND DMG     SOUTH CHARLESTON        38.36N 81.71W
06/09/2008                   KANAWHA            WV   LAW ENFORCEMENT

            TREE DOWN ON POWER LINE ON MONTROSE DRIVE.

&&

RYOUNG
Local storm report, Jun 10, 12:00 AM EDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1200 AM EDT TUE JUN 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     TSTM WND DMG     5 WSW GAULEY BRIDGE     38.14N 81.29W
06/09/2008                   FAYETTE            WV   LAW ENFORCEMENT

            TREE DOWN ON RT 60 ONE HALF MILE EAST OF ALLOY

&&

NWEBB

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 3:56 AM EDTSevere Thunderstorm WarningRLXJackson, Vinton34 min
Jun 10, 4:18 AM EDTSevere Thunderstorm WarningRLXAthens, Meigs27 min
Jun 10, 4:45 AM EDTSevere Thunderstorm WarningRLXMorgan30 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.